Share this article

print logo

Recall issued for device used for heroin antidote

The manufacturer of a foam atomizer used to intervene in heroin overdoses has issued a recall of the product, according to Erie County Health Commissioner Dr. Gale Burstein.

The device known as the MAD300 mucosal atomizer, manufactured by Teleflex Medical, is being recalled because of a potential defect.

However, health officials said Monday that the medication in the devices are still safe, although they may not be as effective.

"Erie County first responders and residents who may possess the affected product should understand that the naloxone medication in the kits remains safe and effective," said Burstein, in a statement released Monday.

"Only the foam atomizer was recalled because of a potential defect," she added.

Burstein urged those in possession of the defective atomizers to avoid discarding the naloxone medication contained inside the kit, however.

"The naloxone medication can save lives," she said.

The recall issued by the manufacturer identifies spot lot numbers of devices, which began shipping from Teleflex on Jan. 1, but was discontinued on Oct. 6. Not all of the devices shipped during this period are subject to the recall, only with matching lot numbers. So it is very important to check for the specific lot numbers regarding the affected batches, which are available at www.erie.gov/health.

As a result of the recall, the manufacturer may be unable to meet the demand for the product in the near future. So, until the atomizers can be replaced by the manufacturer, Burstein is advising that first responders and others trained to use the product continue to use it in an emergency, even though it may not work as efficiently as intended.

Burstein said there are other options. One can purchase new mucosal atomizers at their local pharmacy, if any remain in stock, for less than $10 each. Another option is to deliver the naloxone medication rectally using the atomizer, as that method of delivery does not require the generation of an even mist to effectively deliver the medication.

Meanwhile, Burstein said, the New York State Department of Health AIDS Institute is evaluating the situation and will provide updates. Those who have questions may email them to overdose@health.ny.gov.

 

 

There are no comments - be the first to comment